Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 203, NWS North Platte, NE

June 21, 2008Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2008, 9:24 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 9:24 PM CDT (02:24 UTC)
Expired
Jun 21, 2008, 10:02 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220224
SVRLBF
NEC089-183-220315-
/O.NEW.KLBF.SV.W.0203.080622T0224Z-080622T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
924 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1015 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF EMMET TO 7
  MILES NORTHWEST OF CHAMBERS...OR ALONG A LINE EXTENDING FROM 9
  MILES SOUTHWEST OF ONEILL TO 17 MILES SOUTHWEST OF ONEILL...AND
  MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMBERS BY 940 PM CDT...
  GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA BY 1010 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4195 9860 4224 9895 4253 9883 4232 9841
TIME...MOT...LOC 0224Z 318DEG 22KT 4237 9878 4225 9883

$$

KECK
2 follow-up statements
000 
WWUS53 KLBF 220240
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT SAT JUN 21 2008

NEC089-183-220315-
/O.CON.KLBF.SV.W.0203.000000T0000Z-080622T0315Z/
WHEELER NE-HOLT NE-
939 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL HOLT AND NORTHWESTERN WHEELER COUNTIES...

AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 281 MILE MARKER 170
TO CHAMBERS...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF ONEILL
TO 17 MILES SOUTH OF ONEILL...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA BY 1000 PM CDT...

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...PREPARE IMMEDIATELY 
FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4195 9860 4224 9895 4253 9883 4232 9841
TIME...MOT...LOC 0239Z 318DEG 22KT 4228 9866 4220 9870

$$

KECK
000 
WWUS53 KLBF 220302
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 PM CDT SAT JUN 21 2008

NEC089-183-220310-
/O.CAN.KLBF.SV.W.0203.000000T0000Z-080622T0315Z/
WHEELER NE-HOLT NE-
1000 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOLT AND NORTHWESTERN
WHEELER COUNTIES IS CANCELLED...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAS WEAKENED 
WHILE MOVING SOUTHEAST WITH THE WARNING CANCELLED FOR CENTRAL HOLT 
AND NORTHWESTERN WHEELER COUNTIES. STRONG THUNDERSTORMS WILL 
CONTINUE TO MOVE SOUTHEAST NEAR 25 MPH AND CAPABLE OF PEA SIZE HAIL 
AND HEAVY RAIN.

LAT...LON 4195 9860 4224 9895 4253 9883 4232 9841
TIME...MOT...LOC 0300Z 318DEG 22KT 4221 9858 4209 9863

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:48 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 2:48 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT SAT JUN 21 2008

.SYNOPSIS...
     SURFACE HIGH PRESSURE RIDGE AXIS EXTENDS SOUTHEAST FROM EAST
CENTRAL WYOMING THROUGH WRN KANSAS. A WEAK FRONT DRIFTING SOUTH
THROUGH THE CENTRAL SANDHILLS EARLY AFTN. CU FIELD BUILDING INVOF
FRONT WITH ISOLATED SHOWERS OR THUNDERSTORMS EXPECTED.

&&

.DISCUSSION...
     ONGOING ISOLATED TSRA WILL REMAIN FOCUSED NEAR SFC FRONT AND
GENERATED OUTFLOW BOUNDARIES WHICH SHOULD WASH OUT PRIOR TO 03Z
ALONG WITH WEAK DISTURBANCE WHICH WILL HAVE ALREADY EXITED INTO SERN
NEBR BY THEN.

SUNDAY/SUNDAY NIGHT...THE UPPER RIDGE ADVANCES EASTWARD AND FLATTENS
AS A STRONGER WAVE EXITS THE PAC NW AND MOVES ACROSS THE NRN
ROCKIES. SFC LOW PRESSURE DEEPENING ACROSS SERN WY AND ERN CO WILL
CAUSE WINDS IN WRN NEBR TO BACK TO THE EAST BY EARLY EVENING. THIS
WILL CAUSE SCATTERED THUNDERSTORMS DEVELOPING SUNDAY AFTN TO MOVE
INTO WRN NEBR DURING THE EVENING. A FEW OF THESE STORMS MAY BE
SEVERE DUE TO LEAD H7 WAVE AND MODERATE INSTABILITY WITH MUCAPES IN
LOWEST 1KM OF 1000 TO 2000J/KG. LACKING WILL BE WEAK DEEP LAYER
SHEAR OF 30KTS OR LESS WHICH WILL HINDER LONGEVITY OF ANY ONE STORM.

MONDAY/MONDAY NIGHT...A MORE ORGANIZED EVENT TO UNFOLD MONDAY
AFTN/EVENING. MUCAPES HIGH AOA 3000 J/KG BY 21Z SOUTH OF HIGHWAY 2.
DEEP LAYER SHEAR FAVORABLE AT 35-45KTS FOR SUPERCELL DEVELOPMENT.
THUS LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE DURING THE AFTN
AND EVENING.

TUESDAY/TUESDAY NIGHT...THUNDERSTORM CHANCES TO FALL TO A SLIGHT
CHANCE AS MAIN DISTURBANCE WILL HAVE PASSED EAST OF AREA MONDAY
NIGHT. STILL SOME WEAK INSTABILITY IN ZONAL FLOW ALOFT.

LONGER TERM DISCUSSION (WEDNESDAY THROUGH SATURDAY) RIDGE RUNNERS
PERSIST DAILY AS HIGHS REACH THE UPPER 80S EACH DAY. FEEL THAT
SEVERE POTENTIAL WILL BE LESS DUE TO WARMER AIR ALOFT FROM UPPER
RIDGE INFLUENCE AND WEAK WIND FIELDS AS WELL. LOCALLY HEAVY RAINFALL
WILL BE A GREATER CHANCE WITH AMPLE MOISTURE AVAILABLE FOR
CONVECTIVE COMPLEXES WHICH MAY FORM WITH A SLOW STORM MOTION.

&&

.AVIATION DISCUSSION...
A WEAK S/W TROUGH OVER THE DAKOTAS WILL MOVE SOUTHEAST TOWARD
EASTERN NEB SATURDAY AFTERNOON. THIS DISTURBANCE WILL INTERACT WITH
A MODERATELY UNSTABLE ATMOSPHERE AND AN AREA OF WEAK SFC CONVERGENCE
OVER NORTH CENTRAL NEB...RESULTING IN THUNDERSTORM DEVELOPMENT
THROUGH THE LATE AFTERNOON. SCT CLOUDINESS AT 9000 FT MAY OCCUR AT
KVTN...BUT AN ISOLATED THUNDERSTORM MAY DEVELOP CLOSE TO THE KLBF
TERMINAL AFTER 21Z. SIMILAR TO FRIDAY...THE PROBABILITY OF A STORM
PASSING OVER THE TERMINAL REMAINS LOW...THEREFORE DID NOT INCLUDE IN
THE LATEST TAF FCST. AFTER 00Z SUNDAY...A WEAK BOUNDARY WILL MOVE
SOUTH ACROSS THE REGION...CAUSING SFC WINDS TO BECOME VARIABLE AT
BOTH KVTN AND KLBF. STRENGTHENING LOW PRESSURE ALONG THE LEE OF THE
ROCKIES WILL THEN CAUSE WINDS TO BECOME EASTERLY BY LATE SUNDAY
MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/GARNER
Hazardous weather outlook, Jun 21, 3:16 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT SAT JUN 21 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-222030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT SAT JUN 21 2008 /216 PM MDT SAT JUN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY EVENING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE MOST LIKELY AREA
FOR STORM FORMATION WILL BE ALONG AND SOUTH OF AN OSHKOSH TO
THEDFORD TO SPENCER NEBRASKA LINE. A FEW OF THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
NEBRASKA ON SUNDAY AND MONDAY. A STATIONARY FRONT IS EXPECTED TO
FOCUS THUNDERSTORM DEVELOPMENT OVER THE NEBRASKA PANHANDLE AND
EASTERN WYOMING ON SUNDAY. THESE STORMS WILL THEN MOVE EAST INTO
WESTERN NEBRASKA SUNDAY NIGHT. INSTABILITY AND VERTICAL WIND SHEAR
WILL BE FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS. ON MONDAY...A
SEASONALLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS
THE ROCKIES...WITH THUNDERSTORMS AGAIN DEVELOPING FROM WYOMING
INTO NORTHEAST COLORADO. DUE TO STRONG LOW LEVEL UPSLOPE WINDS
VEERING AND INCREASING IN SPEED IN THE MID LEVELS OF THE
ATMOSPHERE...SOME OF THE STORMS ON MONDAY MAY BE SUPERCELLS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jun 21, 4:49 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             9 SW MASON CITY         41.13N 99.42W
06/21/2008  E0.75 INCH       CUSTER             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 21, 5:26 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             MOOREFIELD              40.69N 100.40W
06/21/2008  E0.88 INCH       FRONTIER           NE   PUBLIC

&&

TKECK
Local storm report, Jun 21, 5:48 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 S STOCKVILLE          40.52N 100.38W
06/21/2008  E0.75 INCH       FRONTIER           NE   PUBLIC

&&

TKECK
Local storm report, Jun 21, 6:36 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             18 NE ONEILL            42.64N 98.40W
06/21/2008  E0.75 INCH       HOLT               NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 21, 6:51 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             17 ENE ONEILL           42.55N 98.34W
06/21/2008  E0.88 INCH       HOLT               NE   PUBLIC

&&

BTAYLOR
Local storm report, Jun 21, 7:06 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             12 NNE PAGE             42.56N 98.33W
06/21/2008  E0.88 INCH       HOLT               NE   LAW ENFORCEMENT

&&

BTAYLOR

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.